Cushing’s syndrome secondary to adulterated complementary and alternative medicine

  • SG Sazlina
  • A Zaiton
Keywords: Cushing’s syndrome, complementary and alternative medicine, glucocorticoids

Abstract

This is a case of a 65 year old lady who presented with Cushing’s syndrome secondary to ingestion of a complementaryand alternative medicine that has been adulterated with exogenous glucocorticoids. In a clinical consultation, it isimportant to include assessment of complementary and alternative medicine use for a comprehensive care.

References

Orth DN. Cushing’s syndrome. N Engl J Med. 1995;332(12):791-803.

National policy on traditional and complementary medicine, Malaysia. Ministry of Health, Malaysia; 2002.

Boscaro M, Barzon L, Fallo F, et al. Cushing’s syndrome. Lancet. 2001;357(9258):783-91.

Raff H, Findling JW. A physiologic approach to diagnosis of the Cushing Syndrome. Ann Intern Med. 2003;138(12):980-91.

Quddusi S, Browne P, Toivola B, et al. Cushing syndrome due to surreptitious glucocorticoid administration. Arch Intern Med. 1998;158(3):294-6.

Boscaro M, Barzon L, Sonino N. The diagnosis of CS: atypical presentation and laboratory shortcomings. Arch Intern Med. 2000;160(20):3045-53.

Robertson GL. Disorders of the neurohypophysis. In: Fauci AS, et al editors. Harrison’s Principles of Internal Medicine. 17th ed. Mc Graw Hill; 2007 (Volume 2, Chapter 334).

Edwards CJ, Lian TY, Chng HH. Cushing’s syndrome caused by treatment of gout with traditional Chinese medicine. QJM. 2002;95(10):705.

Mahmud SZ, S Mohamed AF, Tahir A, et al. Pattern of traditional and complementary medicine utilization by Malaysian Public. 21st Annual Seminar of Natural Products Society. 2005 Nov 22-23..

Second National Health and Morbidity Survey Report. Ministry of Health, Malaysia; 1997.

Abas H. Adverse effects of herbs and drug-herbal interactions. Malaysian Journal of Pharmacy. 2001;1(2):39-44.

Lee PY, Taha ABA, Lin K, et al. Usage of complementary and alternative medicine among primary care clinic attendees, Kuching, Sarawak, Malaysia, January – April 2004. Asia Pacific Family Medicine. 2007;6(1).

Hasan SS, Ahmed SI, Bukhari NI, et al. Use of complementary and alternative medicine among patients with chronic diseases at outpatient clinics. Complement Ther Clin Pract. 2009;15(3):152-7.

Mokhtar N, et al. Use of complementary medicine among asthmatic patients in primary care. Med J Malaysia. 2006;61(1):125-7.

Achievements of drug control authority. Newsletter of Drug control Authority Malaysia; 2007;35(13):1-12.

Huang WF, Wen KC, Hsiao ML. Adulteration by synthetic therapeutic substances of traditional Chinese medicines in Taiwan. J Clin Pharmacol. 1997;37(4):344-50.

Williams GH, Dluhy RG. Disorders of the adrenal cortex. In: Fauci AS, et al editors. Harrison’s Principles of Internal Medicine. 17th ed. Mc Graw Hill; 2007 (Volume 2, Chap 336).

Published
2009-10-01
How to Cite
SazlinaS., & ZaitonA. (2009). Cushing’s syndrome secondary to adulterated complementary and alternative medicine. Malaysian Family Physician, 4(2 & 3), 4. Retrieved from https://www.e-mfp.org/ojs3/index.php/MFP/article/view/186
Section
Original Articles